Illinois, 2012

Tornadoes and Hail in Illinois, September 25, 2012

September 25, 2012 · NWS LSX · 15 events in 5 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds, as well as a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds, as well as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 25, 3:06 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 25, 3:06 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT TUE SEP 25 2012

.SHORT TERM...
ISSUED AT 354 PM CDT TUE SEP 25 2012
(LATE THIS AFTERNOON AND TONIGHT)

THE PRIMARY FCST ISSUE FOR LATE THIS AFTN AND TONIGHT IS CONVECTIVE
TRENDS.

ONGOING ISO-SCT CONVECTION MAY INCREASE IN COVERAGE LATER THIS
AFTN...ESPECIALLY ACROSS SRN MO AND SRN IL WHERE DECREASED CLOUD
COVER WAS CONTRIBUTING TO MLCAPE VALUES IN EXCESS OF 2000 J/KG WITH
LITTLE CINH NOTED ON SPC MESOANALYSIS PAGE AT 19Z. ALTHOUGH
ADDITIONAL DVLPMT HAS BEEN SLOW TO INITIATE...INSTABILITY AND SHEAR
PARAMETERS WILL BE SUFFICIENT FOR SEVERE THUNDERSTORMS.

A CDFNT/QUASISTATIONARY BDRY WAS LOCATED ACROSS NRN MO AND SRN IA AT
20Z. SIMILAR TO YDY...MODELS DEPICT A BROAD SWLY LLJ DVLPG OVERNIGHT
AND BECOMING ORIENTED NEARLY PARALLEL TO THIS BDRY ALONG WITH PW
VALUES OF 1.3 TO 1.5 INCHES...CORFIDI VECTORS POINTED UPSTREAM BY
03Z WED...AND SEVERAL HUNDRED J/KG OF MUCAPE THROUGH 12Z WED. THIS
CONFIGURATION WILL LEAD TO AN ELONGATED AREA OF PCPN NEAR THE
QUASISTATIONARY BDRY WITH CONVECTIVE ELEMENTS CONTINUOUSLY DVLPG AND
MOVING ENEWD WITHIN THE OVERALL BAND OF PCPN. PCPN SHOULD PERSIST
INTO AT LEAST PART OF TOMORROW MORNING.

KANOFSKY

&&

.LONG TERM...
ISSUED AT 354 PM CDT TUE SEP 25 2012
(WEDNESDAY THROUGH TUESDAY)

WIDESPREAD CONVECTION EXPECTED ON WED WITH HEAVY RAINFALL POSSIBLE
AS FRONT SINKS SLOWLY SWD THROUGH OUR AREA. WEAK SHORTWAVES WILL
ALSO BE MOVING EWD THROUGH OUR AREA WITH THE MODELS DEPICTING
UPPER LEVEL DIVERGENCE OVER THE FORECAST AREA AS WELL IN RIGHT
ENTRANCE REGION OF UPPER LEVEL JET STREAK OVER THE GREAT LAKES
REGION. AS THE SYNOPTIC FRONT ALONG WITH ANY EFFECTIVE BOUNDARIES
FROM MCS ACTIVITY OR SMALL CONVECTIVE CLUSTERS SHIFTS SLOWLY SWD
THE POTENTIAL FOR CONVECTION SHOULD GRADUALLY SHIFT SWD WED NGT.
BY THU MRNG THE NEARLY E-W FRONT SHOULD SHIFT SWD INTO SRN MO AND
SRN IL. ON THU MOST OF THE PRECIPITATION SHOULD BE CONFINED TO SERN
MO AND SWRN IL WITH A SFC RIDGE EXTENDING FROM THE GREAT LAKES
REGION SW INTO NERN MO. ON THU NGT AND FRI THE ECMWF MODEL SHIFTS
THE FRONT BACK NWD A TAD AS A SHORTWAVE APPROACHES AND RAMPS UP
CONVECTION AGAIN FROM LATE THU NGT THROUGH FRI. THE GFS KEEPS THE
FRONT SHIFTING SLOWLY SWD AND CONFINES THE PRECIPITATION TO SERN
MO AND SWRN IL THU NGT AND FRI WITH LIGHTER QPF THAN THE ECMWF.
WILL PUT THE HIGHEST POPS THU NGT AND FRI OVER THE SRN PORTION OF
OUR FORECAST AREA BUT WILL KEEP LESSER POPS FURTHER N DUE TO THE
UNCERTAINTY WITH THE PROGRESSION OF THE FRONT AND THE NWD EXTENT
OF THE CONVECTION. MAY STILL HAVE LINGERING SHOWERS ACROSS SERN MO
AND SWRN IL FRI NGT...BUT BY SAT THE FRONT SHIFTS WELL S OF OUR
AREA AS MID-UPPER LEVEL TROFFING DEVELOPS OVER THE GREAT LAKES
REGION. WITH N-NWLY MID-UPPER LEVEL FLOW OVER THE AREA THIS
WEEKEND ALONG WITH WEAK SFC RIDGING THE WEEKEND SHOULD BE DRY AND
FAIRLY COOL. THE ECMWF MODEL IS COOLER EARLY NEXT WEEK...MON AND
TUE AS IT DEVELOPS ANOTHER UPPER LEVEL TROUGH JUST S OF OUR AREA
...WHILE THE GFS MOVES THE UPPER TROUGH E OF OUR AREA AND DEVELOPS
UPPER LEVEL RIDGING OVER THE NRN PLAINS. IN EITHER CASE THE DRY
WEATHER SHOULD CONTINUE FOR THE REST OF THE EXTENDED FORECAST.

GKS

&&

.AVIATION...
ISSUED AT 1241 PM CDT TUE SEP 25 2012

INSTABILITY IS INCREASING ALONG AND SOUTH OF BAND OF ELEVATED
SHOWERS AND THUNDERSTORMS CURRENTLY LOCATED FROM KCOU TO NORTH OF
K3LF. WINDS ARE VEERING TO THE SW AHEAD OF THIS FEATURE WITH SOME
BREAKS IN THE MIDLEVEL CLOUDS INCREASING INSTABILITY. BELIEVE AT
LEAST ISOLATED/SCATTERRED SFC-BASED STORMS WILL DEVELOP SOUTH OF
THIS LINE AND COULD AFFECT METRO TAF SITES. PUT IN A VCTS
PREVAILING GROUP AND A TEMPO FROM 2000 UTC TO 2400 UTC FOR -TSRA
TO ACCOUNT FOR THESE TRENDS. SITUATION IS MORE MUDDIED OVERNIGHT
BUT AMS SHOULD STABILIZE AND BELIEVE THERE WILL BE A LULL SOMETIME
THIS EVENING BEFORE LLJ FORCING INCREASES THREAT OF SHOWERS AND
POSSIBLY ELEVATED STORMS TONIGHT. MODELS ALSO HINTING AT LL
CLOUDINESS POSSIBLY IFR BUT ONLY HINTED AT THIS POSSIBILITY WITH
HIGH END MVFR CEILINGS IN -SHRA DUE TO TOO MUCH UNCERTAINTY. WINDS
SHOULD BECOME VARIABLE LATE THIS EVENING FROM NORTH TO SOUTH AS
FRONT BECOMES STATIONARY.

SPECIFICS FOR KSTL...

INSTABILITY IS INCREASING ALONG AND SOUTH OF BAND OF ELEVATED
SHOWERS AND THUNDERSTORMS CURRENTLY LOCATED FROM KCOU TO NORTH OF
K3LF. WINDS ARE SLOWLY VEERING TO THE SW AHEAD OF THIS FEATURE
WITH SOME BREAKS IN THE MIDLEVEL CLOUDS INCREASING INSTABILITY.
BELIEVE AT LEAST ISOLATED/SCATTERRED SFC-BASED STORMS WILL DEVELOP
SOUTH OF THIS LINE AND COULD AFFECT KSTL. PUT IN A VCTS
PREVAILING GROUP AND A TEMPO FROM 2000 UTC TO 2400 UTC FOR -TSRA
TO ACCOUNT FOR THESE TRENDS. SITUATION IS MORE MUDDIED OVERNIGHT
BUT AMS SHOULD STABILIZE AND BELIEVE THERE WILL BE A LULL SOMETIME
THIS EVENING BEFORE LLJ FORCING INCREASES THREAT OF SHOWERS AND
POSSIBLY ELEVATED STORMS TONIGHT. MODELS ALSO HINTING AT LL
CLOUDINESS POSSIBLY IFR BUT ONLY HINTED AT THIS POSSIBILITY WITH
HIGH END MVFR CEILINGS IN -SHRA DUE TO TOO MUCH UNCERTAINTY. WINDS
SHOULD BECOME LIGHT/VARIABLE OVERNIGHT TONIGHT AS FRONT BECOMES
STATIONARY OVERHEAD.

GOSSELIN

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 25, 3:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT TUE SEP 25 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
415 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW MAY BE SEVERE OVER
PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH
FRIDAY NIGHT. ON WEDNESDAY AFTERNOON...A FEW OF THE STRONGER
STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GKS

In the hours before

Special weather statement, Sep 25, 3:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT TUE SEP 25 2012

MOZ073-252200-
WASHINGTON MO-
412 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
500 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF POTOSI...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTOSI...
  MINERAL POINT...
  OLD MINES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES
Local storm report, Sep 25, 3:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             O'FALLON                38.78N  90.71W
09/25/2012  M0.25 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            ALONG HWY K

&&

KARLZ
Local storm report, Sep 25, 3:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             4 SW POTOSI             37.90N  90.83W
09/25/2012  M0.88 INCH       WASHINGTON         MO   CO-OP OBSERVER

            ALONG HWY P

&&

KARLZ
Local storm report, Sep 25, 3:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             POTOSI                  37.94N  90.78W
09/25/2012  E1.00 INCH       WASHINGTON         MO   TRAINED SPOTTER

            ON THE SW CORNER OF POTOSI

&&

KARLZ
Local storm report, Sep 25, 3:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             POTOSI                  37.94N  90.78W
09/25/2012  M1.00 INCH       WASHINGTON         MO   TRAINED SPOTTER

            AT THE INTERSECTION OF HWY 21 AND COUNTY RD E

&&

KARLZ

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, St. Clair

When
September 25, 3:30 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -89.850

Hail, St. Clair

When
September 25, 3:40 PM CST to 3:45 PM CST
Where
St. Clair County, 0.76 mi S of Mascoutah to 5.23 mi ESE of Mascoutah
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.489, -89.798

Hail, Clinton

When
September 25, 3:47 PM CST to 3:49 PM CST
Where
Clinton County, 0.38 mi N of New Baden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.535, -89.700

Hail, Clinton

When
September 25, 3:50 PM CST to 3:55 PM CST
Where
Clinton County, 1.69 mi WSW of Damiansville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.512, -89.650

Hail, Clinton

When
September 25, 3:54 PM CST to 4:04 PM CST
Where
Clinton County, 0.72 mi WNW of Trenton to 0.92 mi NE of Trenton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.606, -89.691

Large hail fell across Trenton. Some of the hail stones were up to tennis ball size. Several cars had their windows broken out or cracked.

Hail, Clinton

When
September 25, 3:58 PM CST
Where
Clinton County, 0.67 mi NW of Aviston
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.607, -89.608

Large hail up to tennis ball size damaged shingles on numerous homes in Aviston.

Hail, Clinton

When
September 25, 4:00 PM CST
Where
Clinton County, 0.52 mi SE of Albers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.544, -89.614

Tornado, Clinton

When
September 25, 4:17 PM CST to 4:18 PM CST
Where
Clinton County, 1.48 mi W of Damiansville to 1.32 mi W of Damiansville
Rating
EF0
Path length
0.16 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
38.523, -89.647

A tornado briefly touched down in a field just northwest of Damiansville. No damage or injuries were reported with this tornado.

Tornado, Washington

When
September 25, 4:23 PM CST to 4:29 PM CST
Where
Washington County, 1.28 mi NNE of Okawville to 2.44 mi WSW of Covington
Rating
EF1
Path length
3.95 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.447, -89.543

A tornado touched down near I-64 on the north side of Okawville where it blew an eastbound tractor trailer to the southwest into the median. The driver sustained minor injuries. The tornado travelled east and damaged a barn and other outbuildings at a farm along Illinois Route 177 about a quarter of a mile west of Cord Road. Roof panels were blown off, some large tree limbs blown down and several calf hutches blown about, some of which had calves in them. At Cord Road and Illinois Route 177, tin roof panels were blown off of another barn. About a quarter of a mile east of Cord Road, along Illinois Route 177, power lines were blown down, a small barn lost its roof and a mason block building was blown down. The tornado continued to move almost due east along Illinois Route 177 where it damaged a home at the intersection of IL Route 177 and Phobe Road. Roof shingles were blown off and several large tree branches were broken. One branch went through the roof of the garage and another damaged a car in the driveway. All of the damage so far was EF0. Near the intersection of Illinois Route 177 and County Road 4, the tornado destroyed a small barn. This damage was rated EF1 with a maximum wind speed of 100 mph. The tornado then turned a bit to the southeast and quickly dissipated over open fields. Overall, the path length was approximately 4 miles with a max path width of 100 yards.

Thunderstorm Wind, Washington

When
September 25, 4:26 PM CST to 4:28 PM CST
Where
Washington County, 2.09 mi NNW of Addieville to 1.9 mi N of Addieville
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.428, -89.495

Rear flank downdraft winds associated with a tornadic thunderstorm destroyed an empty grain bin on a farm on Canary Road, just south of I-64. Then the winds blew over an east bound tractor trailer on I-64 near where the interstate crosses over County Road 4. The driver sustained minor injuries.

Hail, Washington

When
September 25, 5:05 PM CST
Where
Washington County, 0.49 mi SSW of Hoyleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.443, -89.272

Thunderstorm Wind, St. Clair

When
September 25, 5:15 PM CST
Where
St. Clair County, 0.7 mi SSE of Monsanto
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.590, -90.176

Thunderstorm winds blew down several power lines along Illinois Route 3 in Sauget.

Hail, Marion

When
September 25, 5:15 PM CST
Where
Marion County, 0.98 mi S of Centralia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.516, -89.132

Thunderstorm Wind, St. Clair

When
September 25, 5:25 PM CST
Where
St. Clair County, 0.88 mi NNW of Pontiac
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.591, -89.989

Thunderstorm winds blew down numerous large tree limbs and a couple of trees in Fairview Heights.

Hail, Madison

When
September 25, 7:07 PM CST to 7:10 PM CST
Where
Madison County, 0.69 mi W of Troy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.729, -89.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415667, 415873, 415668, 415876, 415669, 415878, 415880, 432102, 415886, 415905, 415908, 415911, 415913, 415912, 415920.